Indiana, 2008

Flash Flooding and Flooding in Indiana, February 5 to 6, 2008

February 5 to 6, 2008 · NWS IND · 10 events in 10 counties and zones

Flash Flooding and flooding occurred across portions of central Indiana due to heavy rain, and in some cases, snow melt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$96,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Flash Flooding and flooding occurred across portions of central Indiana due to heavy rain, and in some cases, snow melt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 5, 3:40 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 5, 3:40 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
340 AM EST TUE FEB 5 2008

.DISCUSSION...

...FLOODING AND SEVERE WEATHER POTENTIAL TODAY AND TONIGHT...

RADAR SHOWS SQUALL LINE ACRS CENTRAL FA WITH COLD FNT BEHIND IT JUST
W OF KLAF AND STRETCHING SW BACK INTO ERN IL. TEMPS ARE IN THE UPR
50S TO MID 60S WITH DEWPTS IN THE UPR 50S AND WINDS OUT OF THE SW AT
10-20KTS.

MODELS IN DECENT AGREEMENT SO WL USE A BLEND. FORECAST FOCUS IS ON
POTENTIAL FOR SEVERE WEATHER AND FLOODING WITH SYSTEM AFFECTING FA
TODAY/TONIGHT.

PLENTY OF FORCING ALONG THE FNT IN THE NAM. FRONTOGENESIS VALUES
ARE LARGE THIS AFTERNOON. DECENT BIT OF SFC COLD AIR N OF THE FNT
AND DESPITE THE FRONT MVING SLOWLY THE TEMP GRADIENT ACRS IT IS
PRETTY TIGHT. S OF THE FNT HAVE SOME SFC INSTABILITY AVAILABLE EVEN
WITHOUT ANY SUNSHINE...N OF THE FNT ANY INSTABILITY IS ELEVATED.
HODOGRAPHS SHOW A GOOD AMOUNT OF CURVATURE AND 3KM SRH VALUES ARE
OVR 200 TUE AFTERNOON TO LATE TUE NT. BEST TORNADO POTENTIAL WILL BE
NR AND S OF THE FNT WHERE BNDY REMAINS WELL MIXED AND STORMS ARE
ROOTED IN THIS LAYER WITH THE DIRECTIONAL SHEAR. N OF THE FNT
POTENTIAL EXISTS FOR ELEVATED STORMS AND SOME SPEED SHEAR IS
AVAILABLE SO MOST LIKELY SCENARIO THERE WOULD BE DAMAGING WINDS WITH
AN MCS. NW FA SHUD BE FAR ENUF FROM THE STRONG FORCING AND DECENT
INSTABILITY THAT FLOODING /DISCUSSED BELOW/ AND LIGHTNING WILL BE
THE PRIMARY THREATS THERE.

ON TO THE FLOODING POTENTIAL...PRECIP WATER VALUES ARE EXTREMELY
HIGH FOR THIS TIME OF YEAR /OVER 1 INCH IN EVEN THE NORTHERNMOST
PART OF THE FA AND UP TO 1.5 OR SO IN THE S/ AND WITH FNT MVING
SLOWLY AND BASICALLY STALLING FOR SEVERAL HOURS OVR THE SRN FA WL
LIKELY SEE FLASH FLOODING AS WELL AS EXTENDED AREAL FLOODING AND
SUBSEQUENT RIVER FLOODING ACROSS THE AREA. LOOKS LIKE POTENTIAL FOR
HEAVY RAIN CONTINUES INTO TUE OVERNIGHT SO WL EXTEND FLOOD WATCH TO
12Z WED. RAINFALL TOTALS THRU 12Z WEDS LOOK TO BE WIDESPREAD 2-3+
INCHES.

FOR TEMPS/WINDS TODAY/TONIGHT HAVE USED 3 HRLY TEMPS FROM THE NAM12
AS THIS SHOWED PROGRESSION OF FNT WELL AND IT/S EFFECTS ON TEMPS.
FOR REST OF THE FCST PD HAVE USED A MOS BLEND FOR TEMPS. WED AS
SYSTEM MVS OUT WL SEE A CHANGEOVER TO SOME SNOW IN THE NW...BUT DO
NOT EXPECT MUCH IN THE WAY OF AMTS. BY WED NT FCST IS DRY.

MADE NO CHANGES TO EXTENDED.

&&

.AVIATION...DISCUSSION FOR THE 06Z TAFS
WET AND ACTIVE PERIOD IN STORE THIS FORECAST PERIOD AS CD FRONT WL
STALL ACRS CENTRAL INDIANA ON TUESDAY MORNING. COUPIUS AMOUNTS OF
MOISTURE AVAILABLE GIVEN THE SFC DEW POINT APPROACHING 60. GOOD
FORCING IN PLACE BY TUE AFTERNOON. FRONTOGENSIS IS VERY IMPRESSIVE.
HENCE WL KEEP MVFR CONDITIONS ONGOING THROUGH THE FORECAST ALONG
WITH PERIODS OF RA. ATTM FEEL TWO ROUND OF TSRA WL BE POSSIBLE...THE
FIRST COMING DURG THE FIRST 6 HRS OF THE TAFS AS TEH CD FRONT SAGS
SOUTHWARD. THE 2ND WL BE ON TUES AFTERNOON AND EVE AS H8 JET
INCREASES ACRS SRN INDIANA...INCREASING FORCING.

EXPECT IFR CONDITIONS OR WORSE WITH TSRA BUT WL NOT TRY TO TIME THE
SECOND ROUND OF THE STORMS FOR NOW AND WL USE VCTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING FOR
INZ021-028>031-035>049-051>057-060>065-067>072.

&&

PUBLIC...CP
AVIATION...JP
Hazardous weather outlook, Feb 4, 5:09 PM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 PM EST MON FEB 4 2008

INZ021-028>031-035>042-051100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-
509 PM EST MON FEB 4 2008

...DENSE FOG ADVISORY IN EFFECT THROUGH THE LATE EVENING HOURS TONIGHT...
...FLOOD WATCH IN EFFECT TUESDAY AND TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

WIDESPREAD DENSE FOG IS EXPECTED THROUGH THE LATE EVENING HOURS
TONIGHT. VISIBILITIES IN THE FOG MAY BE REDUCED TO NEAR ZERO AT
TIMES. THE FOG IS EXPECTED TO THIN OUT SOME AFTER MIDNIGHT.

IN ADDITION...SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE LATE
TONIGHT. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY PRODUCE
SMALL HAIL...BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE TUESDAY AND TUESDAY NIGHT. AT
THIS TIME...THE WEATHER PATTERN APPEARS FAVORABLE FOR THE
DEVELOPMENT OF A FEW SEVERE STORMS...MAINLY FROM THE MID AFTERNOON
HOURS ON TUESDAY UNTIL ABOUT MIDNIGHT. DAMAGING WINDS AND LARGE
HAIL ARE THE MAIN THREATS.

IN ADDITION...HEAVY AMOUNTS OF RAIN ARE EXPECTED TUESDAY AND
TUESDAY NIGHT. THIS MAY RESULT IN FLOODING PROBLEMS LATER IN THE
WEEK...ESPECIALLY NEAR RIVERS AND CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. SEVERE WEATHER
SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE STATEMENTS REGARDING THE
SEVERE WEATHER THREAT ON TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043>049-051100-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
509 PM EST MON FEB 4 2008

...DENSE FOG ADVISORY IN EFFECT THROUGH THE LATE EVENING HOURS TONIGHT...
...FLOOD WATCH IN EFFECT TUESDAY AND TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

WIDESPREAD DENSE FOG IS EXPECTED THROUGH THE LATE EVENING HOURS
TONIGHT. VISIBILITIES IN THE FOG MAY BE REDUCED TO NEAR ZERO AT
TIMES. THE FOG IS EXPECTED TO THIN OUT SOME AFTER MIDNIGHT.

IN ADDITION...SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE LATE
TONIGHT. PRESENT INDICATIONS ARE THAT A FEW STORMS MAY PRODUCE
SMALL HAIL...BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM ACTIVITY IS EXPECTED TUESDAY AND TUESDAY NIGHT. AT
THIS TIME...THE WEATHER PATTERN APPEARS FAVORABLE FOR THE
DEVELOPMENT OF SEVERE STORMS...MAINLY FROM THE MID AFTERNOON HOURS
ON TUESDAY INTO THE EARLY MORNING HOURS OF WEDNESDAY. DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE.

IN ADDITION...HEAVY AMOUNTS OF RAIN ARE EXPECTED TUESDAY AND
TUESDAY NIGHT. THIS MAY RESULT IN FLOODING PROBLEMS LATER IN THE
WEEK...ESPECIALLY NEAR RIVERS AND CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. SEVERE WEATHER
SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE STATEMENTS REGARDING THE
SEVERE WEATHER THREAT ON TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>057-051100-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-
509 PM EST MON FEB 4 2008

..FLOOD WATCH IN EFFECT TUESDAY AND TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE LATE TONIGHT. PRESENT
INDICATIONS ARE THAT A FEW STORMS MAY PRODUCE SMALL HAIL...BUT
SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM ACTIVITY IS EXPECTED TUESDAY AND TUESDAY NIGHT. AT
THIS TIME...THE WEATHER PATTERN APPEARS FAVORABLE FOR THE
DEVELOPMENT OF SEVERE STORMS...MAINLY FROM THE MID AFTERNOON HOURS
ON TUESDAY INTO THE EARLY MORNING HOURS OF WEDNESDAY. DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE.

IN ADDITION...HEAVY AMOUNTS OF RAIN ARE EXPECTED TUESDAY AND
TUESDAY NIGHT. THIS MAY RESULT IN FLOODING PROBLEMS LATER IN THE
WEEK...ESPECIALLY NEAR RIVERS AND CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. SEVERE WEATHER
SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE STATEMENTS REGARDING THE
SEVERE WEATHER THREAT ON TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-067>072-051100-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
509 PM EST MON FEB 4 2008

...FLOOD WATCH IN EFFECT TUESDAY AND TUESDAY EVENING...
...SIGNIFCANT SEVERE WEATHER POSSIBLE TUESDAY AFTERNOON AND NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE LATE TONIGHT. PRESENT
INDICATIONS ARE THAT A FEW STORMS MAY PRODUCE SMALL HAIL...BUT
SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM ACTIVITY IS EXPECTED TUESDAY AND TUESDAY NIGHT. AT
THIS TIME...THE WEATHER PATTERN APPEARS FAVORABLE FOR THE
DEVELOPMENT OF SEVERE STORMS...MAINLY FROM THE MID AFTERNOON HOURS
ON TUESDAY INTO THE EARLY MORNING HOURS OF WEDNESDAY. DAMAGING
WINDS...LARGE HAIL...AND A FEW TORNADOES...POSSIBLY STRONG...ARE
ALL POSSIBLE.

IN ADDITION...HEAVY AMOUNTS OF RAIN ARE EXPECTED TUESDAY AND
TUESDAY NIGHT. THIS MAY RESULT IN FLOODING PROBLEMS LATER IN THE
WEEK...ESPECIALLY NEAR RIVERS AND CREEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. SEVERE WEATHER
SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE STATEMENTS REGARDING THE
SEVERE WEATHER THREAT ON TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 114 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 5 flood. Local standard time, as filed.

Flash Flood, Carroll

When
February 5, 5:00 AM EST to 1:00 PM EST
Where
Carroll County, 3.58 mi WSW of Yoeman to 1.03 mi W of Pittsburg
Cause
Heavy Rain / Snow Melt
Property damage
$30,000
Reported by
Other Federal Agency
Coordinates
40.656, -86.786

Flash flooding occurred downstream of Oakdale Dam in Carroll County due to heavy rain and snow melt. Numerous homes were destroyed and evacuations occurred.

Flash Flood, Lawrence

When
February 5, 11:00 AM EST to February 6, 1:30 AM EST
Where
Lawrence County, 3.16 mi W of Judah to 2.84 mi NE of Huron
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.972, -86.589

Flash flooding occurred throughout Lawrence County due to heavy rain. Multiple roads were closed including Vinegar Hill, Old Buddha, Tunnelton Denniston, Bartlettsville, Dunn Bridge, Red Crane, Huron-Williams, and Paul Keith roads due to high water.

Flash Flood, Parke

When
February 5, 9:00 PM EST to February 6, 12:01 AM EST
Where
Parke County, 1.28 mi NE of Hudnut to 1.46 mi NW of Brazil Jct
Cause
Heavy Rain
Property damage
$12,000
Reported by
Newspaper
Coordinates
39.683, -87.363

Heavy rain in Parke County caused several road closings throughout the county, but especially near Mecca. Near Mecca a vehicle along with the occupants had to be pulled from the water on Wabash street by the fire department after attempting to cross the flooded area.

Flood, Hendricks

When
February 5, 9:00 PM EST to February 6, 10:00 AM EST
Where
Hendricks County, 1.79 mi S of Tilden to 1.7 mi SSW of Avon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.794, -86.427

Flooding has occurred across portions of Hendricks County, including in the Avon area, due to heavy rain.

Flood, Madison

When
February 5, 9:00 PM EST to February 6, 10:00 AM EST
Where
Madison County, 3.27 mi SSE of Leisure to 3.03 mi SSW of Frankton
Cause
Heavy Rain
Property damage
$9,000
Reported by
Newspaper
Coordinates
40.326, -85.809

Flooding occurred throughout portions of Madison County due to heavy rain. Roadways across Alexandria were closed in many parts of the area. Five streets were at least partially closed within the city. Washington and John streets along Indiana 9 were among those streets partially closed and flood waters threatened area businesses.

Flood, Marion

When
February 5, 9:00 PM EST to February 6, 10:00 AM EST
Where
Marion County, 1.5 mi NE of Tremont to 1.07 mi N of Traders Pt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.787, -86.303

Flooding occurred across portions of Marion County due to heavy rain. High water was over some roads and a neighborhood sign was washed out and fell over. Sandbags were handed out in the Ravenswood area.

Flood, Jennings

When
February 5, 9:00 PM EST to February 6, 10:00 AM EST
Where
Jennings County, Brewersville to 2.56 mi NE of Hayden
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.080, -85.600

Flooding occurred in Jennings County due to heavy rain. Several county roads were closed in Jennings County.

Flash Flood, Vermillion

When
February 5, 9:00 PM EST to February 6, 1:00 AM EST
Where
Vermillion County, Newport to 5.22 mi WSW of Cayuga
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.880, -87.420

Flash flooding occurred across northern portions of Vermillion County, especially by the Vermillion River. Sandbags were handed out and a campground was evacuated.

Flood, Tipton

When
February 5, 9:00 PM EST to February 6, 1:00 AM EST
Where
Tipton County, Tipton to 1.32 mi SSE of Tipton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.280, -86.050

Some creeks were out of their banks and flood waters were covering roads due to heavy rain.

Flash Flood, Jackson

When
February 5, 10:00 PM EST to February 6, 1:00 AM EST
Where
Jackson County, 0.3 mi NNW of Rockford to 2.37 mi NW of Freetown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.984, -85.902

Firefighters encountered flash flooding on County Road 800 North and Indiana 258 between Cortland and Acme due to heavy rain. Jackson County Sheriff's Department reported water was across Indiana 250 between Dudleytown and Uniontown, Indiana 258 between Seymour and Cordland, Indiana 235 near Medora, Newford Road, 875 North and 200 East in Hamilton Township, 700 North and 1200 East in Redding Township, 5000 block of 125 East , 725 North past the river, Slab Road in Brownstown Township, 600 South, 700 East, 250 North east of 225 West, 5000 block of 525 North, and Base Line Road south of 300 North.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80586, 80743, 80740, 80819, 80834, 80863, 80866, 80872, 80879, 80741.